Alert archive / Georgia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 201, NWS Atlanta, GA

May 20, 2006Dawson County, Fannin County, Gilmer County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 20, 2006, 5:30 PM EDT for Dawson County, Fannin County, Gilmer County, Georgia. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2006, 5:30 PM EDT (21:30 UTC)
Expired
May 20, 2006, 5:45 PM EDT
In force
15 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

Counties Dawson County, GA, Fannin County, GA, Gilmer County, GA

The radar

The Atlanta radar (KFFC), 152 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 1:19 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2006-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2006-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
332 J/kg
Mixed-layer CIN
-223 J/kg
Mixed-layer LCL
1346 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 202130
SVRFFC
GAC085-111-123-202145-
/O.NEW.KFFC.SV.W.0201.060520T2130Z-060520T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 PM EDT SAT MAY 20 2006

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAWSON COUNTY IN NORTH CENTRAL GEORGIA
  FANNIN COUNTY IN NORTH CENTRAL GEORGIA
  GILMER COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 545 PM EDT

* AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR MARION...
  AND MOVING EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MCKEE...LOVING...EPWORTH...DOUGHERTY...AMICALOLA FALLS STATE
  PARK...MCCAYSVILLE AND BLUE RIDGE.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3498 8414 3493 8418 3488 8411 3480 8415
      3479 8410 3472 8410 3455 8420 3445 8410
      3441 8397 3434 8397 3434 8425 3446 8425
      3447 8432 3459 8436 3473 8425 3484 8437
      3486 8460 3499 8462 3499 8462

$$
1 follow-up statement
000 
WUUS52 KFFC 202134 CCA
SVRFFC
GAC085-111-123-202145-
/O.COR.KFFC.SV.W.0201.060520T2130Z-060520T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 PM EDT SAT MAY 20 2006

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAWSON COUNTY IN NORTH CENTRAL GEORGIA
  FANNIN COUNTY IN NORTH CENTRAL GEORGIA
  GILMER COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 545 PM EDT

* AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR MARION...
  AND MOVING EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  MARION AND AMICALOLA FALLS STATE PARK.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3498 8414 3493 8418 3488 8411 3480 8415
      3479 8410 3472 8410 3455 8420 3445 8410
      3441 8397 3434 8397 3434 8425 3446 8425
      3447 8432 3459 8436 3473 8425 3484 8437
      3486 8460 3499 8462 3499 8462

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:05 PM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, May 20, 3:05 PM EDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
305 PM EDT SAT MAY 20 2006

.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)
SURFACE BOUNDARY STRETCHING ACROSS TENNESSEE INTO NORTH CAROLINA
WILL BE THE MAIN FOCUS FOR SHOWER/THUNDERSTORM DEVELOPMENT OVER THE
COUNTY WARNING AREA THROUGH THE SHORT TERM PERIOD. LATEST RUN OF
MODELS SHOW BOUNDARY DIPPING INTO EXTREME NORTH GEORGIA
OVERNIGHT...THEN MEANDERING SOMEWHERE ACROSS NORTH GEORGIA INTO
MONDAY BEFORE DRIFTING SOUTH INTO CENTRAL GEORGIA LATE MONDAY/MONDAY
NIGHT AS SURFACE HIGH PRESSURE BUILDS SOUTHEAST FROM THE GREAT LAKES
REGION. NORTHWEST UPPER FLOW TO CONTINUE WITH SERIES OF WEAK
IMPULSES ROTATING THROUGH...ENHANCING THE THREAT FOR PRECIP
ESPECIALLY ACROSS NORTH GEORGIA. WILL CONTINUE CHANCE POPS ACROSS
THE NORTH TONIGHT (MAINLY DURING THE EVENING)...BEST CHANCE EXTREME
NORTH. GENERALLY A REPEAT SUNDAY INTO MONDAY WITH BOUNDARY IN THE
AREA...SLIGHT CHANCE TO CHANCE POPS NORTH WITH BEST CHANCE OVER
EXTREME NORTHERN COUNTIES.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
LATEST GFS RUN SHOW FRONTAL BOUNDARY JUST SOUTH OF THE COUNTY
WARNING AREA TUESDAY INTO WEDNESDAY WITH DEEPER MOISTURE OVER THE
CAROLINAS AND SOUTH GEORGIA. MAY BE ABLE TO GO WITH A DRY FORECAST
DURING THIS PERIOD...BUT MODELS HINT AT DEEPER MOISTURE STARTING TO
SPREAD BACK INTO THE AREA WEDNESDAY NIGHT/THURSDAY AS FRONTAL
BOUNDARY BEGINS TO LIFT BACK TO THE NORTH. CHANCE OF PRECIP LOOKS TO
CONTINUE FRIDAY INTO SATURDAY MAINLY ACROSS THE NORTH AS BOUNDARY
MEANDERS ACROSS TENNESSEE INTO THE CAROLINAS. TEMPS DURING THE
PERIOD LOOK TO BE AROUND OR SLIGHTLY ABOVE NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         66  88  65  84 /  20  20  20  10
ATHENS          63  90  64  87 /  20  20  20  20
GAINESVILLE     63  86  62  83 /  30  30  20  30
ROME            63  89  61  86 /  30  30  30  30
COLUMBUS        67  93  64  91 /   5  10   5   5
MACON           63  95  62  91 /   5   5   5  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FOR MUCH OF NORTH AND CENTRAL GEORGIA UNTIL 6 PM EDT.
WIND ADVISORY FOR MUCH OF NORTH AND CENTRAL GEORGIA UNTIL 7 PM EDT.

&&
Hazardous weather outlook, May 20, 11:00 AM EDT, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1100 AM EDT SAT MAY 20 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-210900-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-
MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-
GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS-
WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY-
MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER-
SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-
MONTGOMERY-TOOMBS-
1100 AM EDT SAT MAY 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
A FEW SEVERE THUNDERSTORMS POSSIBLE ACROSS NORTH GEORGIA LATE THIS
AFTERNOON AND TONIGHT.

.SYNOPSIS...
A STATIONARY FRONT WILL MEANDER AROUND THE FAR NORTH GEORGIA...
SOUTH TENNESSEE AND WESTERN CAROLINA AREA THROUGH TONIGHT. HIGH
PRESSURE WILL CONTINUE OVER THE GULF OF MEXICO.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS
AND LARGE HAIL. THE MOST LIKELY LOCATION FOR SEVERE THUNDERSTORMS
WILL BE NORTH OF CARROLLTON TO ATHENS....LATE THIS AFTERNOON AND
TONIGHT. HOWEVER...A FEW THUNDERSTORMS WILL BE POSSIBLE OVER PARTS
OF NORTH GEORGIA THIS MORNING. ISOLATED THUNDERSTORMS ARE POSSIBLE
OVER PARTS OF NORTH GEORGIA SOUTH OF CARROLLTON TO ATHENS TONIGHT.

.DISCUSSION...
THE AIRMASS OVER FAR NORTH GEORGIA WILL BECOME UNSTABLE LATER TODAY
WITH CAPES INCREASING IN THE 2000 TO 3000 RANGE WITH LIFTED INDICES
OF MINUS 4 TO MINUS 6. THIS INSTABILITY ALONG WITH A STATIONARY
FRONT IN THE AREA WILL GIVE POTENTIAL FOR STRONG TO SEVERE
THUNDERSTORMS TO DEVELOP OR MOVE INTO THE AREA FROM TENNESSEE AND
NORTH ALABAMA. THE LIMITING FACTOR WILL BE MOISTURE WITH DEW POINTS
SOUTH OF THE FRONT IN THE UPPER 50S TO LOWER 60S..

.OTHER HAZARDS...
GUSTY WINDS AND DRY FUEL MOISTURES WILL CREATE DANGEROUS FIRE
WEATHER CONDITIONS OVER MUCH OF NORTH AND CENTRAL GEORGIA
TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION ACROSS NORTH
GEORGIA LATE THIS AFTERNOON OR EVENING.

TDP

In the hours before

Special weather statement, May 20, 2:51 PM EDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
251 PM EDT SAT MAY 20 2006

GAZ008-009-201915-
251 PM EDT SAT MAY 20 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
UNION AND TOWNS COUNTIES UNTIL 315 PM EDT...

AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM NEAR HIAWASSEE TO NORTHWEST OF BLAIRSVILLE...
MOVING EAST AT 30 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS UNION AND TOWNS COUNTIES. SOME LOCATIONS IN THE PATH OF THESE
STORMS INCLUDE ALEXANDERS MILL...YOUNG HARRIS AND CHATUGE LAKE.
BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR
NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER
STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
Local storm report, May 20, 4:07 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
407 PM EDT SAT MAY 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             6 ENE HIAWASSEE         34.98N 83.66W
05/20/2006  E1.25 INCH       TOWNS              GA   PUBLIC

            HAIL COVERED THE GROUND AT TWO DIFFERENT LOCATIONS FROM
            TITUS TO SCATAWAY ROAD JUST WEST OF TITUS...BOTH
            LOCATIONS JUST NORTH OF U.S. HIGHWAY 76.

&&

RAB
Local storm report, May 20, 4:20 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
420 PM EDT SAT MAY 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             4 WNW EPWORTH           34.97N 84.45W
05/20/2006  E1.25 INCH       FANNIN             GA   PUBLIC

&&

RAB
Special weather statement, May 20, 4:23 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
423 PM EDT SAT MAY 20 2006

GAZ005-202040-
423 PM EDT SAT MAY 20 2006

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING...PEA SIZE HAIL
AND 45 MPH WINDS IN MURRAY COUNTY UNTIL 430 PM EDT...

AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SUMAC...AND MOVING EAST AT 35 MPH.

FREQUENT CLOUD-TO-GROUND LIGHTNING...SMALL HAIL AND WIND GUSTS TO 45
MPH ARE LIKELY WITH THIS STORM AS IT MOVES ACROSS NORTH MURRAY
COUNTY. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL
APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

REMEMBER...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. CONTINUE
TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS
FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 3:44 AM EDTRed Flag WarningFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 81 more14 hr
May 20, 9:40 AM EDTWind AdvisoryFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more9 hr
May 20, 3:04 PM EDTSevere Thunderstorm WarningFFCTowns26 min
May 20, 3:38 PM EDTSevere Thunderstorm WarningFFCFannin, Murray37 min
May 20, 4:10 PM EDTSevere Thunderstorm WarningFFCFannin, Gilmer35 min
May 20, 4:20 PM EDTSevere Thunderstorm WarningFFCTowns, Union25 min
May 20, 4:40 PM EDTSevere Thunderstorm WarningFFCGilmer, Murray35 min
May 20, 4:41 PM EDTSevere Thunderstorm WarningFFCFannin, Lumpkin, Union34 min
May 20, 4:49 PM EDTSevere Thunderstorm WarningFFCTowns14 min
May 20, 5:11 PM EDTSevere Thunderstorm WarningFFCLumpkin34 min
May 20, 5:14 PM EDTSevere Thunderstorm WarningFFCFannin, Gilmer16 min
May 20, 5:18 PM EDTSevere Thunderstorm WarningFFCDawson12 min
May 20, 5:25 PM EDTSevere Thunderstorm WarningFFCHall, White34 min
May 20, 5:43 PM EDTSevere Thunderstorm WarningFFCLumpkin31 min
May 20, 7:01 PM EDTSevere Thunderstorm WarningFFCClarke, Madison, Oglethorpe44 min
May 20, 7:13 PM EDTSevere Thunderstorm WarningFFCFannin, Murray32 min
May 20, 7:33 PM EDTSevere Thunderstorm WarningFFCCatoosa, Whitfield42 min
May 20, 7:44 PM EDTSevere Thunderstorm WarningFFCUnion46 min
May 20, 7:48 PM EDTSevere Thunderstorm WarningFFCGilmer42 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.